May 2019, 39(5): 2455-2471. doi: 10.3934/dcds.2019104

Diophantine approximation of the orbits in topological dynamical systems

1. 

Faculty of Information Technology, Macau University of Science and Technology, Macau, China

2. 

School of Mathematics and Statistics, Huazhong University of Science and Technology, 430074 Wuhan, China

* Corresponding author: Jun Wu

Received  January 2018 Revised  October 2018 Published  January 2019

Fund Project: This work is supported by the Science and Technology Development Fund of Macau (No. 044/2015/A2 and 0024/2018/A1) and National Nature Science Foundation of China (No. 11471130, 11722105, 11831007)

We would like to present a general principle for the shrinking target problem in a topological dynamical system. More precisely, let
$ (X, d) $
be a compact metric space and
$ T:X\to X $
a continuous transformation on
$ X $
. For any integer valued sequence
$ \{a_n\} $
and
$ y\in X $
, define
$ E_y(\{a_n\}) = \bigcap\limits_{\delta>0}\Big\{x\in X: T^nx\in B_{a_n}(y, \delta), \ {\text{for infinitely often}}\ n\in \mathbb N\Big\}, $
the set of points whose orbit can well approximate a given point infinitely often, where
$ B_n(x, r) $
denotes the Bowen-ball. It is shown that
$ h_{\text {top}}(E_y(\{a_n\}), T) = \frac{1}{1+a}h_{\text {top}}(X, T), \ \ {\text{with}}\ a = \liminf\limits_{n\to\infty}\frac{a_n}{n}, $
if the system
$ (X, T) $
has the specification property. Here
$ h_{\text {top}} $
denotes the topological entropy. An example is also given to indicate that the specification property required in the above result cannot be weakened even to almost specification.
Citation: Chao Ma, Baowei Wang, Jun Wu. Diophantine approximation of the orbits in topological dynamical systems. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2455-2471. doi: 10.3934/dcds.2019104
References:
[1]

V. Beresnevich, D. Dickinson and S. Velani, Measure theoretic laws for lim sup sets, Mem. Amer. Math. Soc., 179 (2006), ⅹ+91 pp. doi: 10.1090/memo/0846.

[2]

V. Beresnevich and S. Velani, A mass transference principle and the Duffin-Schaeffer conjecture for Hausdorff measures, Ann. of Math. (2), 164 (2006), 971–992. doi: 10.4007/annals.2006.164.971.

[3]

A. M. Blokh, Decomposition of dynamical systems on an interval, Usp. Mat. Nauk., 38 (1983), 179-180.

[4]

R. Bowen, Topological entropy for noncompact sets, Trans. Amer. Math. Soc., 184 (1973), 125-136. doi: 10.1090/S0002-9947-1973-0338317-X.

[5]

Y. Bugeaud and B. Wang, Distribution of full cylinders and the Diophantine properties of the orbits in β-expansions, J. Fractal Geom., 1 (2014), 221-241. doi: 10.4171/JFG/6.

[6]

J. Buzzi, Specification on the interval, Trans. Amer. Math. Soc., 349 (1997), 2737-2754. doi: 10.1090/S0002-9947-97-01873-4.

[7]

N. Chernov and D. Kleinbock, Dynamical Borel-Cantelli lemma for Gibbs measures, Mem. Amer. Math. Soc., 122 (2001), 1-27. doi: 10.1007/BF02809888.

[8]

A. FanL. Liao and J. Peyrière, Generic points in systems of specification and Banach valued Birkhoff ergodic average, Discrete Contin. Dynam. Syst., 21 (2008), 1103-1128. doi: 10.3934/dcds.2008.21.1103.

[9]

A. FanJ. Schemling and S. Troubetzkoy, A multifractal mass transference principle for Gibbs measures with applications to dynamical Diophantine approximation, Proc. London Math. Soc., 107 (2013), 1173-1219. doi: 10.1112/plms/pdt005.

[10]

S. Galatolo, Dimension via waiting time and recurrence, Math. Res. Lett., 12 (2005), 377-386. doi: 10.4310/MRL.2005.v12.n3.a8.

[11]

S. Galatolo and D. Kim, The dynamical Borel-Cantelli lemma and the waiting time problems, Indag. Math., 18 (2007), 421-434. doi: 10.1016/S0019-3577(07)80031-0.

[12]

R. Hill and S. Velani, The ergodic theory of shrinking targets, Invent. Math., 119 (1995), 175-198. doi: 10.1007/BF01245179.

[13]

R. Hill and S. Velani, Metric Diophantine approximation in Julia sets of expanding rational maps, Inst. Hautes Etudes Sci. Publ. Math., 85 (1997), 193-216.

[14]

D. Kim, The shrinking target property of irrational rotations, Nonlinearity, 20 (2007), 1637-1643. doi: 10.1088/0951-7715/20/7/006.

[15]

B. Li, B. Wang, J. Wu and J. Xu, The shrinking target problem in the dynamical system of continued fractions, Proc. Lond. Math. Soc. (3), 108 (2014), 159–186. doi: 10.1112/plms/pdt017.

[16]

L. Liao and S. Seuret, Diophantine approximation by orbits in expanding Markov maps, Ergodic Th. Dynam. Systems, 33 (2013), 585-608. doi: 10.1017/S0143385711001039.

[17]

W. Parry, On the β-expansions of real numbers, Acta Math. Acad. Sci. Hunger., 11 (1960), 401-416. doi: 10.1007/BF02020954.

[18] Y. B. Pesin, Dimension Theory in Dynamical Systems. Contemporary Views and Applications, University of Chicago Press, Chicago, 1997. doi: 10.7208/chicago/9780226662237.001.0001.
[19]

C.-E. Pfister and W. Sullivan, Large deviations estimates for dynamical systems without the specification property. Application to the β-shifts, Nonlinearity, 18 (2005), 237-261. doi: 10.1088/0951-7715/18/1/013.

[20]

H. Revee, Shrinking targets for countable Markov maps, arXiv: 1107.4736

[21]

J. Schmeling, Symbolic dynamics for β-shfits and self-normal numbers, Ergod. Th. Dynam. Systems, 17 (1997), 675-694. doi: 10.1017/S0143385797079182.

[22]

L. Shen and B. Wang, Shrinking target problems for beta-dynamical system, Sci. China Math., 56 (2013), 91-104. doi: 10.1007/s11425-012-4478-8.

[23]

K. Sigmund, On dynamical systems with the specification property, Trans Amer. Math. Soc., 190 (1974), 285-299. doi: 10.1090/S0002-9947-1974-0352411-X.

[24]

B. Stratmann and M. Urbański, Jarník and Julia: A Diophantine analysis for parabolic rational maps, Math. Scand., 91 (2002), 27-54. doi: 10.7146/math.scand.a-14377.

[25]

F. Takens and E. Verbitskiy, On the variational principle for the topological entropy of certain non-compact sets, Ergod. Th. Dynam. Systems, 23 (2003), 317-348. doi: 10.1017/S0143385702000913.

[26]

D. Thompson, Irregular sets, the β-transformation and the almost specification property, Trans. Amer. Math. Soc., 364 (2012), 5395-5414. doi: 10.1090/S0002-9947-2012-05540-1.

[27]

M. Urbański, Diophantine analysis of conformal iterated function systems, Monatsh. Math., 137 (2002), 325-340. doi: 10.1007/s00605-002-0483-2.

[28]

B. Wang and J. Wu, A survey on the dimensional theory in dynamical Diophantine approximation, in Recent Developments in Fractals and Related Fields, Trends Math., Birkhäuser/Springer, Cham, (2017), 261–294.

[29]

C. Zhao and E. Chen, Quantitative recurrence properties for systems with non-uniform structure, Taiwanese J. Math., 22 (2018), 225-244. doi: 10.11650/tjm/8071.

show all references

References:
[1]

V. Beresnevich, D. Dickinson and S. Velani, Measure theoretic laws for lim sup sets, Mem. Amer. Math. Soc., 179 (2006), ⅹ+91 pp. doi: 10.1090/memo/0846.

[2]

V. Beresnevich and S. Velani, A mass transference principle and the Duffin-Schaeffer conjecture for Hausdorff measures, Ann. of Math. (2), 164 (2006), 971–992. doi: 10.4007/annals.2006.164.971.

[3]

A. M. Blokh, Decomposition of dynamical systems on an interval, Usp. Mat. Nauk., 38 (1983), 179-180.

[4]

R. Bowen, Topological entropy for noncompact sets, Trans. Amer. Math. Soc., 184 (1973), 125-136. doi: 10.1090/S0002-9947-1973-0338317-X.

[5]

Y. Bugeaud and B. Wang, Distribution of full cylinders and the Diophantine properties of the orbits in β-expansions, J. Fractal Geom., 1 (2014), 221-241. doi: 10.4171/JFG/6.

[6]

J. Buzzi, Specification on the interval, Trans. Amer. Math. Soc., 349 (1997), 2737-2754. doi: 10.1090/S0002-9947-97-01873-4.

[7]

N. Chernov and D. Kleinbock, Dynamical Borel-Cantelli lemma for Gibbs measures, Mem. Amer. Math. Soc., 122 (2001), 1-27. doi: 10.1007/BF02809888.

[8]

A. FanL. Liao and J. Peyrière, Generic points in systems of specification and Banach valued Birkhoff ergodic average, Discrete Contin. Dynam. Syst., 21 (2008), 1103-1128. doi: 10.3934/dcds.2008.21.1103.

[9]

A. FanJ. Schemling and S. Troubetzkoy, A multifractal mass transference principle for Gibbs measures with applications to dynamical Diophantine approximation, Proc. London Math. Soc., 107 (2013), 1173-1219. doi: 10.1112/plms/pdt005.

[10]

S. Galatolo, Dimension via waiting time and recurrence, Math. Res. Lett., 12 (2005), 377-386. doi: 10.4310/MRL.2005.v12.n3.a8.

[11]

S. Galatolo and D. Kim, The dynamical Borel-Cantelli lemma and the waiting time problems, Indag. Math., 18 (2007), 421-434. doi: 10.1016/S0019-3577(07)80031-0.

[12]

R. Hill and S. Velani, The ergodic theory of shrinking targets, Invent. Math., 119 (1995), 175-198. doi: 10.1007/BF01245179.

[13]

R. Hill and S. Velani, Metric Diophantine approximation in Julia sets of expanding rational maps, Inst. Hautes Etudes Sci. Publ. Math., 85 (1997), 193-216.

[14]

D. Kim, The shrinking target property of irrational rotations, Nonlinearity, 20 (2007), 1637-1643. doi: 10.1088/0951-7715/20/7/006.

[15]

B. Li, B. Wang, J. Wu and J. Xu, The shrinking target problem in the dynamical system of continued fractions, Proc. Lond. Math. Soc. (3), 108 (2014), 159–186. doi: 10.1112/plms/pdt017.

[16]

L. Liao and S. Seuret, Diophantine approximation by orbits in expanding Markov maps, Ergodic Th. Dynam. Systems, 33 (2013), 585-608. doi: 10.1017/S0143385711001039.

[17]

W. Parry, On the β-expansions of real numbers, Acta Math. Acad. Sci. Hunger., 11 (1960), 401-416. doi: 10.1007/BF02020954.

[18] Y. B. Pesin, Dimension Theory in Dynamical Systems. Contemporary Views and Applications, University of Chicago Press, Chicago, 1997. doi: 10.7208/chicago/9780226662237.001.0001.
[19]

C.-E. Pfister and W. Sullivan, Large deviations estimates for dynamical systems without the specification property. Application to the β-shifts, Nonlinearity, 18 (2005), 237-261. doi: 10.1088/0951-7715/18/1/013.

[20]

H. Revee, Shrinking targets for countable Markov maps, arXiv: 1107.4736

[21]

J. Schmeling, Symbolic dynamics for β-shfits and self-normal numbers, Ergod. Th. Dynam. Systems, 17 (1997), 675-694. doi: 10.1017/S0143385797079182.

[22]

L. Shen and B. Wang, Shrinking target problems for beta-dynamical system, Sci. China Math., 56 (2013), 91-104. doi: 10.1007/s11425-012-4478-8.

[23]

K. Sigmund, On dynamical systems with the specification property, Trans Amer. Math. Soc., 190 (1974), 285-299. doi: 10.1090/S0002-9947-1974-0352411-X.

[24]

B. Stratmann and M. Urbański, Jarník and Julia: A Diophantine analysis for parabolic rational maps, Math. Scand., 91 (2002), 27-54. doi: 10.7146/math.scand.a-14377.

[25]

F. Takens and E. Verbitskiy, On the variational principle for the topological entropy of certain non-compact sets, Ergod. Th. Dynam. Systems, 23 (2003), 317-348. doi: 10.1017/S0143385702000913.

[26]

D. Thompson, Irregular sets, the β-transformation and the almost specification property, Trans. Amer. Math. Soc., 364 (2012), 5395-5414. doi: 10.1090/S0002-9947-2012-05540-1.

[27]

M. Urbański, Diophantine analysis of conformal iterated function systems, Monatsh. Math., 137 (2002), 325-340. doi: 10.1007/s00605-002-0483-2.

[28]

B. Wang and J. Wu, A survey on the dimensional theory in dynamical Diophantine approximation, in Recent Developments in Fractals and Related Fields, Trends Math., Birkhäuser/Springer, Cham, (2017), 261–294.

[29]

C. Zhao and E. Chen, Quantitative recurrence properties for systems with non-uniform structure, Taiwanese J. Math., 22 (2018), 225-244. doi: 10.11650/tjm/8071.

[1]

Jimmy Tseng. On circle rotations and the shrinking target properties. Discrete & Continuous Dynamical Systems - A, 2008, 20 (4) : 1111-1122. doi: 10.3934/dcds.2008.20.1111

[2]

Jon Chaika, David Constantine. A quantitative shrinking target result on Sturmian sequences for rotations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5189-5204. doi: 10.3934/dcds.2018229

[3]

Dmitry Kleinbock, Xi Zhao. An application of lattice points counting to shrinking target problems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 155-168. doi: 10.3934/dcds.2018007

[4]

Lin Wang, Yujun Zhu. Center specification property and entropy for partially hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2016, 36 (1) : 469-479. doi: 10.3934/dcds.2016.36.469

[5]

Katrin Gelfert. Lower bounds for the topological entropy. Discrete & Continuous Dynamical Systems - A, 2005, 12 (3) : 555-565. doi: 10.3934/dcds.2005.12.555

[6]

Jaume Llibre. Brief survey on the topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3363-3374. doi: 10.3934/dcdsb.2015.20.3363

[7]

Dongkui Ma, Min Wu. Topological pressure and topological entropy of a semigroup of maps. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 545-556. doi: 10.3934/dcds.2011.31.545

[8]

Piotr Oprocha, Paweł Potorski. Topological mixing, knot points and bounds of topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3547-3564. doi: 10.3934/dcdsb.2015.20.3547

[9]

Boris Hasselblatt, Zbigniew Nitecki, James Propp. Topological entropy for nonuniformly continuous maps. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 201-213. doi: 10.3934/dcds.2008.22.201

[10]

Michał Misiurewicz. On Bowen's definition of topological entropy. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 827-833. doi: 10.3934/dcds.2004.10.827

[11]

Jan Philipp Schröder. Ergodicity and topological entropy of geodesic flows on surfaces. Journal of Modern Dynamics, 2015, 9: 147-167. doi: 10.3934/jmd.2015.9.147

[12]

Eva Glasmachers, Gerhard Knieper, Carlos Ogouyandjou, Jan Philipp Schröder. Topological entropy of minimal geodesics and volume growth on surfaces. Journal of Modern Dynamics, 2014, 8 (1) : 75-91. doi: 10.3934/jmd.2014.8.75

[13]

Dante Carrasco-Olivera, Roger Metzger Alvan, Carlos Arnoldo Morales Rojas. Topological entropy for set-valued maps. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3461-3474. doi: 10.3934/dcdsb.2015.20.3461

[14]

César J. Niche. Topological entropy of a magnetic flow and the growth of the number of trajectories. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 577-580. doi: 10.3934/dcds.2004.11.577

[15]

Yujun Ju, Dongkui Ma, Yupan Wang. Topological entropy of free semigroup actions for noncompact sets. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 995-1017. doi: 10.3934/dcds.2019041

[16]

Yun Zhao, Wen-Chiao Cheng, Chih-Chang Ho. Q-entropy for general topological dynamical systems. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2059-2075. doi: 10.3934/dcds.2019086

[17]

José S. Cánovas. Topological sequence entropy of $\omega$–limit sets of interval maps. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 781-786. doi: 10.3934/dcds.2001.7.781

[18]

N. Maaroufi. Topological entropy by unit length for the Ginzburg-Landau equation on the line. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 647-662. doi: 10.3934/dcds.2014.34.647

[19]

João Ferreira Alves, Michal Málek. Zeta functions and topological entropy of periodic nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 465-482. doi: 10.3934/dcds.2013.33.465

[20]

Daniel J. Thompson. A criterion for topological entropy to decrease under normalised Ricci flow. Discrete & Continuous Dynamical Systems - A, 2011, 30 (4) : 1243-1248. doi: 10.3934/dcds.2011.30.1243

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (74)
  • HTML views (79)
  • Cited by (0)

Other articles
by authors

[Back to Top]